"In this country (USA) in 1996 when we saw the antiretroviral drugs arise, I think that KS [Kaposi's sarcoma] was gone. And we thought that was the end of SK. Well, not so fast, "said Toby Maurer, MD, clinical professor of dermatology at the University of California, San Francisco and a great doctor in the HIV clinic at the General Hospital in San Francisco.
Kaposi's sarcoma - so common during the height of the epidemic, people living with HIV and AIDS and is best known as the prototype of the AIDS-defining illness. It is caused by human herpesviruses 8 (HHV-8) and usually results in skin lesions with a distinctive dark coloration on the skin or inside the mouth, respiratory or gastrointestinal tract.
Maurer draws attention to the fact that corticosteroids, such as prednisone, may trigger the onset of skin lesions (SK) in people who are infected with HHV-8 but had never had symptoms of SK before. "I can not tell you how many times a week I see SK being connected to prednisone. And not only am I seeing this in the group infected with HIV, but HIV-negative gay men in San Francisco has also presented these lesions. I probably see three or four people a month who are developing SK activated by steroids. "
Many people - both those with and without HIV, infected with herpes virus that is responsible for SK. Not how HHV-8 is entirely clear is transmitted, but it is likely that HHV-8 is transmitted orally and / or sexually. It is estimated thatBetween 30 60% and% of HIV-positive patients and 20 30% or% of HIV-negative patients men who have sex with men are infected with HHV8.
Issues a warning, Maurer urged other BY HIV providers to think twice before prescribing medication with steroids. "I'm not a connoisseur of prednisone use for our patients. Obviously, there are times when you have the need for prednisone. But if you do not need prednisone, think about it a hundred times. "
Translated by Original Claudio Souza in Prednisone can "turn on" Kaposi's sarcoma in people with HIVPerEmily Newman